Checkpoint inhibition is the mainstay of treatment in metastatic melanoma. More recently combined cytotoxic T-lymphocyte antigen-4 and programmed-death-1 blockade has resulted in improved response rates and overall survival in treatment naïve patients compared to monotherapy albeit with increased rates of adverse events. Dermatologic toxicities are an emerging consequence of the use of checkpoint inhibitors and have reportedly been more prevalent with the use of combined therapy. However grade 3 and 4 adverse event rates are still less than 5%.
We report a case of a 63 year old Caucasian male with metastatic melanoma treated with first line combined Ipilimumab and Nivolumab who then developed a steroid refractory, biopsy confirmed pityriasis lichenoides-like, drug related rash which resolved with Cyclosporine. Time of onset was 24 days and presenting symptoms demonstrated a maculopapular rash presenting over the back and chest with pruritus. Unfortunately, the patient subsequently had multi-organ failure with acute kidney injury requiring dialysis, hypotension requiring vasopressor support, hepatic dysfunction and bilateral lung infiltrates resulting in a fatal outcome. This case report highlights the effective use of cyclosporine as an immunomodulatory agent in the management of severe dermatological toxicity due to combination immunotherapy.